Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

MacDONALD RUSSELL D. BSC MD; McGUIGAN, MICHAEL A. MD, MBA
Pediatric Emergency Care: April 1997
Illustrative Cases: PDF Only
Buy

Introduction: There are many case reports of dapsone overdose in adults but only a few reports of dapsone-induced methemoglobinemia in children. We report a case of a three-year-old boy who developed prolonged recurrent methemoglobinemia following an ingestion of dapsone

Methods: Case report

Ethics: Not applicable

Statistics: Not applicable

Results: This child developed significant symptoms of methemoglobinemia approximately two hours after ingesting dapsone 37.5 mg/kg. The initial methemoglobin level measured 2.5 hours after ingestion was 44%. The patient was treated with multiple doses of activated charcoal and methylene blue. Three doses of methylene blue reduced the methemoglobin level to 6% by approximately 16 hours after the overdose but the level rebounded to nearly 15% at 64 hours postingestion.

Discussion: Dapsone is a drug that is being used for a wide variety of clinical conditions. The primary clinical manifestation of dapsone overdose is methemoglobinemia. An important aspect of dapsone poisoning is its ability to produce methemoglobinemia, which is long lasting and which may recur following methylene blue therapy. Because of this, dapsone-poisoned children need to be monitored for two to three days.

© Lippincott-Raven Publishers.